Georgia, 2008

Damaging Wind in Georgia, July 23, 2008

July 23, 2008 · NWS JAX · 1 event in 1 county or zone

S. Atlantic Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid and upper level trough extended from the Great Lakes south across the lower Mississippi River Valley and a weak shortwave trough was offshore of the southeast U.S. Atlantic Coast. A surface ridge axis was across central Florida. The Jacksonville sounding depicted a precipitable water of over 2 inches and modified afternoon CAPEs were around 2500 J/kg with a lifted index of -10 and 500 mb temperatures of -10 degrees Celcius. Scattered severe storms developed across the area during the afternoon and evening when a passing upper level short wave trough vorticity maxima traversed the moist and unstable airmass as the sea breezes developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 8:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT WED JUL 23 2008

.SHORT TERM...12Z KJAX SOUNDING HAS PLENTY OF INSTABILITY ACROSS THE
AREA THIS MORNING WITH LI OF AROUND -10 AND 500 MB TEMP OF -10C.
PWAT IS UP TO AROUND 2 INCHES. AS A RESULT...CONVECTION IS ONGOING
OVER INLAND SE GA AND THE N SUWANNEE VALLEY WITH MORE ACTIVITY OVER
THE GULF AND ATLC COASTAL WATERS. LIMITING FACTOR WILL BE ABUNDANT
CLOUD COVER ACROSS THE AREA...BUT SHOULD BE ENUF BREAKS TO REACH THE
MID 80S WHICH WILL BE ALL IT WILL TAKE TO START MORE WIDESPREAD
CONVECTION. GFS APPEARS TO HAVE SOME CONVECTIVE FEEDBACK ISSUES...
BUT NAM DEPICTS VORT MAX AT 500MB OVER THE AREA BY AFTN. MAY BUMP
POPS UP A BIT MORE SINCE MODELS HAVE BEEN UNDERDOING CONVECTION THE
PAST FEW DAYS. WILL ALSO TWEAK TEMPS DOWN A DEG OR TWO AND REFRESH
WORDING WITH PREVAILING MOSTLY CLOUDY SKIES.

&&

.AVIATION...TAFS ARE ON TRACK WITH AFTN SHOWERS AND STORMS EXPECTED.
MAY NEED TO TWEAK VSBYS DOWN IN TSTMS DUE TO HIGH PWATS ACROSS THE
AREA. MAY ALSO BUMP UP TSTM WIND GUSTS.

&&

.MARINE...WILL BUMP UP WINDS ABOUT 5 KTS FOR THE UPDATE TO ACCOUNT
FOR HIGHER SUSTAINED WINDS IN OBS ALTHO THESE WINDS MAY BE DUE TO
NEARBY CONVECTION. HOWEVER...THESE TWEAKS WILL STILL BE BELOW
HEADLINE CRITERIA. OTHERWISE...LITTLE CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  71  93  72 /  70  30  30  20
SSI  88  75  89  76 /  70  40  30  20
JAX  90  71  91  73 /  70  40  40  30
SGJ  87  71  88  74 /  70  40  40  30
GNV  89  71  90  73 /  70  40  50  30
OCF  89  71  90  72 /  70  40  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/DEESE/KERNS
Hazardous weather outlook, Jul 23, 3:48 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 AM EDT WED JUL 23 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240832-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
448 AM EDT WED JUL 23 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO POSSIBLY SEVERE STORMS TODAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SHOWERS AND
STORMS WILL BE MOVE EAST TO SOUTHEAST AROUND 10 TO 15 MPH. ISOLATED
STRONG AND SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL UP TO PENNY SIZE...AND EXCESSIVE LIGHTNING. HEAVY
RAINFALL IS EXPECTED IN THE STRONGER STORMS WITH RAINFALL RATES OF
AROUND 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD WITH STRONG
THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING HOURS WITH
STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Local storm report, Jul 23, 9:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1017 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREEN COVE SPRINGS      29.99N 81.68W
07/22/2008                   CLAY               FL   EMERGENCY MNGR

            THE CLAY COUNTY EMERGENCY MANAGER REPORTED TREES DOWN
            AROUND THE GOLF COURSE AT THE MAGNOLIA POINT SUB
            DIVISION. POWER OUTAGES IN THE AREA FOR A FEW HOURS.

&&

BKERNS
Special weather statement, Jul 23, 9:26 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1026 AM EDT WED JUL 23 2008

GAZ150-152-163-164-231515-
BRANTLEY-CHARLTON-CLINCH-WARE-
1026 AM EDT WED JUL 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN CLINCH...SOUTHWESTERN BRANTLEY AND CENTRAL WARE
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1115 AM
EDT...

AT 1026 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF RACE POND TO 6 MILES NORTHWEST OF STEVEN FOSTER STATE
PARK...MOVING SOUTHEAST AT 17 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK...RACE POND AND
WINOKUR THROUGH 1115 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jul 23, 9:29 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1029 AM EDT WED JUL 23 2008

FLZ020-022-231515-
COLUMBIA-HAMILTON-
1029 AM EDT WED JUL 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA
AND EASTERN HAMILTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 1115 AM EDT...

AT 1029 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF BELMONT TO WHITE SPRINGS...MOVING EAST AT 17 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELMONT...WHITE
SPRINGS...SUWANNEE VALLEY AND WINFIELD THROUGH 1115 AM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Local storm report, Jul 23, 9:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 N LIVE OAK            30.37N 82.99W
07/22/2008                   SUWANNEE           FL   DEPT OF HIGHWAYS

            THE LIVE OAK ROAD DEPARTMENT REPORTED TREES DOWN THAT
            THEY REMOVED FROM THE ROAD ALONG COUNTY ROAD 795 AND ALSO
            54TH STREET 5 MILES NORTH OF LIVE OAK.

&&

BKERNS
Local storm report, Jul 23, 9:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SE YULEE              30.61N 81.55W
07/22/2008                   NASSAU             FL   DEPT OF HIGHWAYS

            TREES AND BUSHES UPROOTED BY THUNDERSTORM WINDS ALONG
            AMELIA CONCOURSE.

&&

CARROLL
Special weather statement, Jul 23, 9:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1042 AM EDT WED JUL 23 2008

GAZ152-164-165-231530-
BRANTLEY-CHARLTON-INLAND CAMDEN-
1042 AM EDT WED JUL 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...SOUTHEASTERN BRANTLEY AND NORTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1130 AM
EDT...

AT 1042 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES
EAST OF HICKOX TO 8 MILES WEST OF TARBORO...MOVING EAST AT 19 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HICKOX...
ATKINSON...TARBORO...WOODBINE...WAVERLY AND COLESBURG THROUGH 1130 AM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER

The radar

The Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
July 23, 10:00 AM EST
Where
Charlton County, Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.850, -82.020

A fire tower operator reported power lines down in Homeland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109716.